Health officials have issued a warning to individuals taking statin drugs about a potential serious health complication that may have gone unnoticed for years. A recent report has revealed that seven types of statin pills, including all five prescribed in the UK, have been linked to a condition called myasthenia gravis. Myasthenia gravis is a rare long-term condition that leads to muscle weakness, affecting the muscles that control the eyes, eyelids, facial expressions, chewing, swallowing, and speaking.
The Medicines & Healthcare products Regulatory Agency (MHRA) has reported cases of patients experiencing myasthenia gravis as a side effect of taking statins such as atorvastatin (sold as Lipitor), pravastatin (Lipostat), and lovastatin (Mevacor). Although the number of suspected cases is small, health officials have issued guidance to raise awareness of the symptoms associated with the condition.
While common side effects of statin drugs include headaches, dizziness, nausea, and muscle pain, myasthenia gravis is a more serious health complication that can be life-threatening in severe cases. It is more prevalent in women over 40 and men over 60 and is characterized by symptoms such as droopy eyelids, double vision, difficulty making facial expressions, problems with chewing and swallowing, and slurred speech.
Only 10 cases of myasthenia gravis associated with statin use have been reported to the MHRA in the last 30 years, with an average age of affected individuals being in their 60s. Symptoms typically developed within three days to three months of initiating statin therapy, and no fatalities were reported. The MHRA advises patients with preexisting myasthenia gravis to monitor their condition while taking statins and recommends referring patients who experience the condition for the first time to a neurology specialist.
It is important for individuals considering discontinuing statin therapy to consult with their GP first. Myasthenia gravis is a rare complication, but it is essential to be aware of the potential risks associated with statin use and to seek medical advice if any concerning symptoms arise.
– NHS – Myasthenia Gravis
– Medicines & Healthcare products Regulatory Agency